Colorado, 2018

Damaging Winds in Colorado, August 4, 2018

August 4, 2018 · NWS BOU · 3 events in 3 counties and zones

Severe thunderstorms in Arapahoe, Larimer, and Weld counties produced peak wind gusts to around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms in Arapahoe, Larimer, and Weld counties produced peak wind gusts to around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 4, 2:03 PM MST, 42 minutes earlier.

Area forecast discussion, Aug 4, 2:03 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
303 PM MDT Sat Aug 4 2018

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM MDT Sat Aug 4 2018

Weak shortwave rounding the top of a flatten upper ridge will
pass over nern Colorado later this afternoon and evening. Wave
lack moisture, but still enough juice at mid-levels to support
isolated to widely scattered updrafts and CBs. Inverted-V
profiles on the plains will favor microburst induced outflow
winds potentially to 50 kts. Bulk of this development still
expected over higher mtn terrain roughly north of I-70 and on the
plains up along the Wyoming border. Should see an increase in
this activity early this evening with passage of a mid-level
speed max. Otherwise a relatively dry sub-cloud environment will
limit the amount of wetting rainfall. Once again, CG lightning and
strong wind gusts main weather concerns next several hours.
Wave moves east with its moisture late tonight, but do not se much
in the way of clearing with mid-level moisture continuing to flow
up from the 4-corners area.

On Sunday, upper ridge shifts east of Colorado causing the flow
aloft to turn southwesterly. A shortwave embedded in this flow
over Utah is progged to make its way across Colorado during the
day, producing weak deep layer QG ascent. Slightly cooler air
sitting up in Wyoming ahead of this wave appears to slip south on
n-nely bndry layer winds during the day. NAM and Canadian models
show a weak frontal surge slipping south acrs the plains during
the afternoon, while the GFS and EC models delay its arrival until
evening. At this time, would expect to see slightly more convection
tomorrow both mtns and plains. However, the wind threat may not be
as great should the weak cold front arrive after midday with its
low-level moisture. Believe the best chance for t-storms on the
plains should occur after 2 PM along and just north of the Palmer
Divide in Elbert, eastern Arapahoe, srn Washington and Lincoln
Counties. Gusty winds, brief moderate to heavy rainfall and small
hail a possibility. Otherwise, max temperatures 3-6 deg f lower
with increased cloud cover.

.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM MDT Sat Aug 4 2018

A moderate zonal flow aloft will be over the region Sunday
evening with a ridge over AZ/NM and an exiting short wave trough
to the north. Isolated to scattered thunderstorm coverage in the
evening, highest over the far eastern plains. Low level moisture
will increase Sunday night, as a cold front becomes stationary
along the Front Range Foothills and Palmer Divide. Spatial cross-
sections show low level moisture increasing after 06z Monday.
Should see a developing stratus deck at that time, maybe patchy
fog/drizzle by 12z Monday. A moderate zonal flow aloft will remain
in place through midday Monday, it then weakens and becomes
northwesterly as a ridge starts to build to the west. West of the
Continental Divide, it will be fairly dry with isolated high-based
thunderstorms. From the Front Range Foothills eastward, much
better low level moisture but good stability through early
afternoon, especially east of the frontal boundary. Temperatures
may struggle to reach 80, with stratus deck to burn off and stable
post-frontal airmass in place. Best chance of storms will be near
the southern Front Range Foothills and Palmer Divide Monday
afternoon and evening. SPC day 3 has a marginal risk of severe
basically south of I-70 and east of I-25 and this looks reasonable.
Tuesday and Wednesday, the upper ridge will build to the west. The
flow aloft will be light to moderate northwesterly on Tuesday,
then transition to a weaker northerly flow aloft on Wednesday.
Chance of thunderstorms still around each day. Best chance
coverage would be over the mountains east of the divide and the
far eastern plains. A large ridge continues to build to the north
and east, with a weak northeasterly flow aloft on Friday. Weak
flow on Saturday as well. Coolest days of the week will be Monday
and Tuesday, with highs back into the mid to upper 80s the rest
of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 250 PM MDT Sat Aug 4 2018

There is a 10-20 percent chance of high based t-storms passing
over the Denver Metro Area now through 8 PM mDT this evening.
Gusts from 30 to 50 mph possible. Storms expected to produce
only light rainfall due to relatively dry sub-cloud air and
therefore minimal visibility restrictions. Storms expected to
move out of the area after 10 PM. On Sunday, north-northwesterly
sfc winds in the morning will become northeasterly in the
afternoon with a possible weak cold front passage. Arrival of the
front and a shift to an upslope flow will help moisten the lower
atmosphere and therefore increase, albeit slightly, the chance for
showers and t-storms during the afternoon in the metro area.
Gusty and erratic outflow winds, brief light to moderate rainfall
and lower cloud bases are all possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baker
LONG TERM...Cooper
AVIATION...Baker
Hazardous weather outlook, Aug 4, 9:37 AM MST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1037 AM MDT Sat Aug 4 2018

COZ030>051-051645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1037 AM MDT Sat Aug 4 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated to widely scattered showers and thunderstorms will
develop this afternoon, mainly over the northern mountains and
along the Wyoming border in northeast Colorado. These high based
storms will have the potential to produce wind gusts over 50 mph.
Cloud-to-ground lightning and brief light to moderate rainfall are
also possible with these storms. The last of the storm activity
on the plains should end by around midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong to severe storms will be possible over the
northeast plains Sunday and Monday, during the afternoon and
evening period. The main threat would be large hail and damaging
winds. Elsewhere expect a chance of thunderstorms each day. Storm
coverage will be higher in the mountains than over the plains
through the week. Temperatures will not be as hot, generally in
the lower to mid 80s across the I-25 corridor and adjacent plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. Although
reports of wind gusts in excess of 50 mph would be appreciated.

Baker/Cooper

The radar

The Denver radar (KFTG), 82 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Larimer

When
August 4, 2:45 PM MST
Where
Larimer County, 2.14 mi SSW of Ft Collins/Loveland
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.420, -105.030

Thunderstorm Wind, Weld

When
August 4, 2:47 PM MST
Where
Weld County, 1.59 mi W of Firestone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.120, -104.960

Thunderstorm Wind, Arapahoe

When
August 4, 3:08 PM MST
Where
Arapahoe County, 0.69 mi N of (Bkf)buckley Air Force Base
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.710, -104.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770178, 770177, 770204.